Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2022, 3:45 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 3:45 PM MDT (21:45 UTC)
- Expired
- Jul 19, 2022, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 142 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 3849 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
572
WGUS55 KSLC 192145
FFWSLC
UTC017-200015-
/O.NEW.KSLC.FF.W.0031.220719T2145Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
345 PM MDT Tue Jul 19 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Garfield County in southern Utah...
* Until 615 PM MDT.
* At 345 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Little Death Hollow, Wolverine Canyon, Spencer Canyon, and the
Gulch
This includes the following streams and drainages...
Escalante River
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
3771 11137 3775 11136 3781 11124
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW2 follow-up statements
800
WGUS75 KSLC 192321
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
521 PM MDT Tue Jul 19 2022
UTC017-200015-
/O.CON.KSLC.FF.W.0031.000000T0000Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
521 PM MDT Tue Jul 19 2022
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL GARFIELD COUNTY...
At 520 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 0.50 to 0.75 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of normally dry
washes, creeks and streams.
Flash flooding will remain over mainly rural areas of central
Garfield County.
This includes the following streams and drainages...Harris Wash...The
Gulch...Escalante River and Wolverine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas, as the heavy rains may trigger
rockslides, mudslides and debris flows in steep terrain, resulting in
life threatening flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, streams, and rivers can become raging killer
currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
3771 11137 3775 11136 3781 11124
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK396
WGUS75 KSLC 200009
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
609 PM MDT Tue Jul 19 2022
UTC017-200018-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
609 PM MDT Tue Jul 19 2022
...THE FLASH FLOOD WARNING FOR CENTRAL GARFIELD COUNTY WILL EXPIRE AT
615 PM MDT...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. Please continue to heed any road closures.
LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
3771 11137 3775 11136 3781 11124
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:23 AM MDT, 11 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 4:23 AM MDT, 11 hours 22 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 423 AM MDT Tue Jul 19 2022 .SYNOPSIS...Isolated to scattered showers and thunderstorms with locally heavy rainfall and gusty outflow winds are expected through Tuesday. A drying trend is expected from mid to late week with shower and thunderstorm chances becoming more confined to the terrain. Temperatures will remain above normal through the week. Another monsoonal surge may be on the horizon for next weekend. && .SHORT TERM (Through 12Z/6AM Thursday)...Latest analysis products indicate an anomalously strong area of low pressure translating eastward along the US/Canadian border through North Dakota. Broad westerly flow is in place in the wake of this system across the Northern Rockies. Farther south, a ridge of high pressure is centered over west-central New Mexico with a healthy plume of monsoonal moisture stretching northward from the Baja into Arizona. Finally, a shortwave and embedded MCV is noted across central Nevada with mid-level drying working into SW Utah, per water vapor imagery. The disturbance across Nevada is forecast to propagate northeastward across west-central Nevada and finally across northern Utah this afternoon. This feature should provide some larger-scale ascent to support shower/thunderstorm development today. One limiting factor will be the amount of available instability/buoyancy, especially as one heads towards the Idaho border where HREF ensemble mean SBCAPE is progged at less than 100J/Kg. Nonetheless, enough CAMs represent an isolated shower or thunderstorm with a cluster or two of showers and thunderstorms here to force mentionable PoPs across this area. As with the past couple of days, with an antecedent dry sub-cloud layer in place, microbursts and gusty outflow winds will accompany the stronger activity. CAMs suggest the most widespread shower/thunderstorm activity will occur over central Utah today, where a greater supply of available moisture exists. With light westerly steering flow in place, convection will tend to exhibit an eastward drift, which could be problematic for places like Capitol Reef and east-west oriented drainages, as enough moisture lingers to support a continued locally heavy rainfall threat. Shower/thunderstorm activity will be on a gradual decrease this evening with CAMs suggesting the bulk of shower/thunderstorm activity largely done with by late evening/early overnight hours. Broad westerly flow will be in place on Wednesday as a ~598dm ridge becomes centered over Arizona and a northward extending ridge axis crests over Utah and SW Wyoming. At the same time, the model suite is in good agreement depicting a trough approaching the PacNW. This flow alignment will shunt the deeper monsoonal moisture to the west, effectively shutting off the source region to Utah. However, despite dwindling PWAT values, enough low-level moisture is forecast to remain in place to support isolated to locally scattered (mainly over higher terrain areas) shower and thunderstorm activity Wednesday afternoon. Shower and thunderstorm coverage will be less than today. Gusty outflow winds will be the main threat with a low-end (but non-zero) locally heavy rainfall threat. Temperatures will run 5-10F above climatological normals through the short term period. .LONG TERM (After 12Z/6AM Thursday)...Ensembles are in fairly good agreement through the period in their respective depictions of large-scale features, with some minor detail differences of note. Consensus suggests that the high pressure ridge centered over Arizona early in the period will gradually shift eastward towards the Four Corners by the beginning of the weekend. A trough located off of the PacNW coast early in the period is forecast to translate northeastward to near/just north of the UT/ID border Friday into Saturday. This may cause some pockets of critical fire weather conditions due to winds and low humidity particularly across northern Utah. Nearly 70% of the solution space is clustered around the idea of a stronger, slower trough. This would imply the potential for both a longer duration of potentially gusty winds Friday-Saturday as well as the potential for winds to be slightly stronger than currently forecast. By association, temperatures on the warmer end of the distribution would have a higher probability of coming to fruition with this slower trough progression idea. This would nearly lock in anther day in the low 100s across the SLC metro for Friday. By the end of the weekend, about 30% of the clusters hold onto this trough while the remainder of the solution space depicts a trough moving out of the area. With the above-mentioned ridge forecast to slide eastward over the Four Corners this weekend and over the Southern Plains by early next week, a broad but modest southerly flow regime will set up across at least southern portions of the state. This suggests a return to monsoonal moisture by late in the weekend into early next week -- and as such precipitation potential in the official forecast does indicate a gradual areal expansion and increasing values of probability of precipitation through the period. There is some question as to how far north the monsoonal moisture surge will ooze, as 49% of the ensemble solution space drops a strong low into portions of the Northern Rockies and Northern Plains by early next week. This would suggest stronger and dryer westerly flow across northern Utah and SW Wyoming while deeper moisture is confined to southern areas. The alternative forecast idea is in line with a building ridge across the Western Conus. Either way, daily shower/thunderstorm chances will persist through the period, especially across high terrain areas of southern and central Utah. && .AVIATION...KSLC...No departure from VFR conditions expected, with cumulus buildups increasing in depth throughout the day. Expecting cloud bases to remain fairly high (9-12kft) as dry air will persist in the lower levels, leading to an increased chance of strong outflow winds propagating eastward from showers across the west desert in the evening. A stray thunderstorm is possible between 02- 05Z but likelihood is too low for mention in the current TAF. .REST OF UTAH AND SOUTHWEST WYOMING...Once again expecting isolated convective potential to expand throughout southwestern Utah and the west desert Tuesday afternoon, with these storms likely producing strong and erratic outflow wind gusts in their vicinity. At this time, storms are expected to remain mostly south of the SLC area, with chances increasing towards ENV and CDC. The greatest potential for strong outflows propagating far from storms themselves will be late in the evening. Otherwise, expecting more fair weather cumulus buildups over far northern Utah, though southwest Wyoming may see thunderstorms develop over the high Uintas and move northeast. && .FIRE WEATHER...A Four Corners ridge of high pressure will nudge westward across Arizona through Thursday, and this will limit how much monsoonal moisture is able to stream northward into the state. What moisture remains embedded in the flow will shift northward and westward and will be focused mainly over central and southern portions of northern Utah over the next couple of days. This will support isolated to locally scattered mainly wet (with a couple of dry) thunderstorms with the best support over mainly central Utah over the next two days, although isolated activity cannot be ruled out both north and south of here. With the drying airmass building into the region, humidity values will also drop somewhat through the end of the workweek. By the end of the workweek, isolated shower and thunderstorm chances will become mainly confined to high terrain areas from southern Utah northeastward into the Uintas, with perhaps a stronger storm or two able to migrate across adjacent valleys. Main threats with this activity through the workweek will be lightning and gusty outflow winds. A trough of low pressure remains slated to track across southern Idaho and northern Utah on Friday, with a trailing trough now slated to slide across this same area on Saturday. This setup may be favorable for at least a few pockets of critical fire weather conditions due to gusty winds and low humidity. At this time, widespread critical fire weather conditions are not expected, but a stronger system in future forecasts could change this. The ridge is expected to move back towards the Four Corners and even the Southern Plains by this weekend into early next week, opening the door to a return to a broader monsoonal moisture surge to the area. This should promote more widespread shower and thunderstorm activity across the state by this weekend continuing into early next week. Temperatures will remain above normal through the period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jul 19, 12:17 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1217 PM MDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD 5 SSE CAPITOL REEF NP 38.21N 111.18W
07/18/2022 WAYNE UT PARK/FOREST SRVC
2 INCHES OF WATER FLOWING THROUGH CAPITOL GORGE BECAME 6
TO 8 INCHES OF WATER FLOWING.
&&
SAMUEL.WEBBERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:07 PM MDT | Special Weather Statement | SLC | Utah | 23 min |
| Jul 18, 6:18 PM MDT | Special Weather Statement | SLC | Salt Lake | 42 min |
| Jul 18, 6:29 PM MDT | Special Weather Statement | SLC | Utah | 31 min |
| Jul 18, 6:49 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 26 min |
| Jul 18, 6:52 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 23 min |
| Jul 18, 7:01 PM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Jul 18, 7:04 PM MDT | Special Weather Statement | SLC | Salt Lake | 11 min |
| Jul 18, 7:10 PM MDT | Special Weather Statement | SLC | Salt Lake, Wasatch | 35 min |
| Jul 18, 7:42 PM MDT | Special Weather Statement | SLC | Salt Lake, Wasatch | 48 min |
| Jul 18, 8:16 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 19, 3:20 PM MDT | Excessive Heat Watch | SLC | Garfield, Kane, San Juan, Washington | 12 hr |
| Jul 19, 3:57 PM MDT | Special Weather Statement | SLC | 48 min | |
| Jul 19, 4:03 PM MDT | Special Weather Statement | SLC | 42 min | |
| Jul 19, 4:23 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 19, 4:48 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
| Jul 19, 5:01 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 44 min |
| Jul 19, 5:48 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.